Is there any reason and treatment for skin discoloration on the stomach?
My entire stomach area is darker than the rest of my body and has been for some years now, I think. I asked a number of people about this and some say it could be dirt that I needed to scrub off, and I scrub like crazy in the shower until the skin looks red and no improvement. Others said it could be dark hair, and even though I didn't have much, I shaved the hair off (bad move but I was pretty desperate). I really want to wear bikini's but I am pretty embarrassed about it because it's really noticeable, I'm really light and my stomach is about 4 shades darker than I am. What is this? I don't remember if I've been this way since I was younger so I don't know if it's something that I was born with (which I pretty much doubt!) but what can I do? I even tried skin lightening creams on the area but it doesn't even budge. Help?
I would recommend that you see a skin doctor (known as a dermatologist). He or she can help you evaluate this and determine both the cause as well as a potential treatment. Keep in mind many of the over the counter skin creams that claim to lighten skin can be damaging -- and therefore discussing this with an experienced health-care professional can be very helpful. Firstly, skin is colored by cells in the skin known as melanocytes. Melanocytes have various types of pigment -- with darker skin people having more pigment. Occasionally, the skin can have variants where there is either an excess of deficency of the melanocytes. For example, albinos have no melanocytes. There are some conditions that can cause melanocytes to "over work." This can cause a darkening of the skin. For example, melasma is darkening of the skin caused by pregnancy. Beyond pregnacny, other liver problems, adrenal (hormone producing gland) problem and thyroid problems can cause darkening of the skin. These should all be evaluated. Treatment options are numerous. There are many different treatment that can be used to decrease the melanocytes activity and decrease the pigament. These however must be used with care. Talk to a dermatologist for more information.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.